LINCOLN, Neb. (KLKN) — The Lincoln-Lancaster County Health Department is asking everyone to learn more about the dangers of xylazine.
It’s teaming up with the Lincoln Police Department to get the word out on this potent animal tranquilizer.
Authorities say it’s being mixed with fentanyl and other drugs, including heroin and cocaine, creating an even deadlier cocktail.
According to the DEA, these combinations put people at higher risk of a fatal overdose, and it’s becoming more common in communities nationwide.
Here in Lincoln, LPD says there have been four cases since 2021 in which xylazine was found in illegal drugs that officers seized.
So far, these dangerous combos haven’t killed anyone in our city.
LLCHD Director Patricia Lopez says, “Illicit xylazine use has followed similar geographic patterns seen in the spread of illicit fentanyl use – beginning in the Northeastern U.S. and later spreading south and west. Even though numbers here are currently low, history tells us that could change.”
Officials tell us xylazine is not approved for use in people and can cause the following symptoms:
- Unresponsiveness and decreased consciousness
- Low blood pressure
- Slow heart rate
- Reduced or slow breathing
If you come across someone who’s overdosed, you should call 911 immediately.
And then administer naloxone if it’s available.